Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 26, 2018, 7:31 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 7:31 PM EDT (23:31 UTC)
- Expired
- May 26, 2018, 8:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WUUS53 KGRR 262331
SVRGRR
MIC073-107-270030-
/O.NEW.KGRR.SV.W.0008.180526T2331Z-180527T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
731 PM EDT SAT MAY 26 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Isabella County in central Michigan...
Northeastern Mecosta County in central Michigan...
* Until 830 PM EDT.
* At 730 PM EDT, a severe thunderstorm was located near Barryton, or
16 miles northwest of Mount Pleasant, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Mecosta... Rosebush... Barryton...
Lake Isabella... Brinton... Rodney...
Loomis... Blanchard... Delwin...
Beal City... Winn... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Localized heavy rainfall is likely as well. Seek shelter
inside a well-built structure. Stay away from windows.
&&
LAT...LON 4347 8508 4368 8536 4381 8509 4381 8461
4347 8461
TIME...MOT...LOC 2330Z 302DEG 21KT 4370 8508
HAIL...1.00IN
WIND...<50MPH
$$
MACZKO3 follow-up statements
338 WWUS53 KGRR 262347 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 747 PM EDT SAT MAY 26 2018 MIC073-107-270030- /O.CON.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/ Isabella MI-Mecosta MI- 747 PM EDT SAT MAY 26 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR ISABELLA AND EAST CENTRAL MECOSTA COUNTIES... At 745 PM EDT, a severe thunderstorm was located over Lake Isabella, or 11 miles northwest of Mount Pleasant, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mount Pleasant... Shepherd... Lake Isabella... Beal City... Winn... Weidman... Blanchard... PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Localized heavy rainfall is likely as well. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4347 8508 4370 8524 4378 8485 4347 8461 TIME...MOT...LOC 2345Z 311DEG 16KT 4367 8499 HAIL...1.00IN WIND...<50MPH $$ MACZKO
649
WWUS53 KGRR 270010
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
810 PM EDT SAT MAY 26 2018
MIC107-270019-
/O.CAN.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Mecosta MI-
810 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MECOSTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0009Z 302DEG 21KT 4359 8482
$$
MIC073-270030-
/O.CON.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Isabella MI-
810 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN ISABELLA COUNTY...
At 809 PM EDT, a severe thunderstorm was located near Mount Pleasant,
moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mount Pleasant... Shepherd... Lake Isabella...
Winn... Blanchard... Beal City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Localized heavy rainfall is likely as well. Seek shelter
inside a well-built structure. Stay away from windows.
&&
LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0009Z 302DEG 21KT 4359 8482
HAIL...1.00IN
WIND...<50MPH
$$
MACZKO496
WWUS53 KGRR 270025
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
825 PM EDT SAT MAY 26 2018
MIC073-270033-
/O.EXP.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Isabella MI-
825 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ISABELLA COUNTY WILL
EXPIRE AT 830 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Dangerous
lightning and heavy rainfall will still be possible in southern
Isabella County through 900 PM EDT.
LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0023Z 302DEG 21KT 4355 8473
$$
MACZKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:18 PM EDT, 13 minutes earlier.
Area forecast discussion, May 26, 7:18 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Sat May 26 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 319 PM EDT Sat May 26 2018 Temperatures will warm to near record readings for the remainder of the Holiday weekend, with highs across the area reaching mostly into the low 90s. It will be noticeably cooler immediately near Lake Michigan, however, where some morning and early afternoon fog will be possible. Chances for showers and thunderstorms Sunday will remain east of a line from Big Rapids to Battle Creek, keeping the Grand Rapids area and the lakeshore dry. Dry weather is expected for Memorial Day. && .SHORT TERM...(This evening through Monday night) Issued at 319 PM EDT Sat May 26 2018 Warm and unstable airmass will continue to favor showers and thunderstorms this afternoon and evening where a trigger exists for upward forcing. Best chance will be over the far southeast portion of the forecast area (Jackson/Ingham counties), closer to upper energy tracking through the Ohio Valley. Another area where we will have better potential for development will be along/north of M-10 as a weak surface trough tracks through Northern Michigan. Very slow storm motion and high PW values (1.1 to 1.4 inches per AM Raobs and model estimates) will bring potential for heavy downpours with storms that develop. Modest ML CAPE (1000-1500 J/kg) but low shear may allow strong but brief updrafts to develop. Biggest threat from storms will be gusty winds, and of course lightning. Showers and thunderstorm potential will decrease through the evening as shortwave trough passes through and drier air at the mid-levels works in. Another warm and muggy night is in store for the area as dewpoints remain in the 60s. Min temps tonight should also reach low/mid 60s. Warm, high dewpoint airmass, flowing over Lake Michigan will again create potential for fog (some dense) to develop along the lakeshore tonight into Sunday afternoon, similar to today. We will slowly transition to surface high pressure and ridging aloft Sunday and Monday. Stability provided by warming mid-levels should keep the far western portion of the state dry tomorrow. Showers and thunderstorms will remain possible roughly east of a line from Big Rapids to Battle Creek during the afternoon and evening. Dry weather is then expected Sunday night through Monday night as ridging at the surface and aloft settles in overhead. Potential for fog over and near Lake Michigan will continue each night through early afternoon. Continuation of seasonably hot conditions will likely be the most noticeable weather trend of the Holiday weekend as temperatures the next few days soar to near records (see below). Warming trend can be expected the next few days as H850 temps rise to near 18C and 588dm ridge builds at H500 near Chicago. Grand Rapids May 26...90 (2010) May 27...93 (1911) May 28...92 (1978) May 29...92 (1962) Lansing May 26...90 (1911) May 27...93 (1911) May 28...96 (1874) May 29...94 (1895) Muskegon May 26...87 (2010) May 27...86 (2012) May 28...89 (2012) May 29...93 (1962) .LONG TERM...(Tuesday through Saturday) Issued at 325 PM EDT Sat May 26 2018 Main forecast concern in the long term are the chances for heavier rain mid week associated with moisture from the former tropical system Alberto. Quite a bit of uncertainty with a developing tropical system that at this point is still off the west coast of Cuba. That said, the ECWMF and GFS are in pretty good agreement in bringing a slug of moisture associated with the former system through our area Wednesday and Thursday. PWAT values will be off the chart for this time of year, in excess of 2.00 inches. Thinking we are looking at a steady moderate to heavy rain (with some embedded thunder) from Wednesday into Thursday. QPF totals at this point are not all that high around 0.75 to 1.00 inch. Some of the ensemble members nudge up into the 1 to 2 inch range and that seems reasonable given tropical moisture. Bottom line, there is still some uncertainty with the direction the moisture goes, but a focus will be on this system for sure going forward. Otherwise, the long term looks fairly uneventful with mainly dry weather Tuesday and Tuesday night. There could be a spotty shower or storm Tuesday afternoon, but coverage should not be large. Cannot rule out a few showers and storms Thursday night into Friday as well, before 500mb ridging takes hold again into Friday night and Saturday. A warm period overall, with highs topping out around 90 on Tuesday, cooling into the mid to upper 70s as the rain moves through mid week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 718 PM EDT Sat May 26 2018 A few storms this evening in lower Michigan but these should avoid Terminal Forecast locations. Otherwise...some reduction in visibility due to fog may be possible for 3 to 6 hours early Saturday at all forecast locations but confidence is low in this occurring. && .MARINE... Issued at 319 PM EDT Sat May 26 2018 Main concern for marine interests will continue to be potential for dense fog to form as a warm and moist airmass remains in place through Tuesday. The highest potential will be from late each night through early afternoon. Otherwise, the weather is expected to remain quiet as thunderstorm potential remains mainly east of the lake and winds stay fairly light. && .HYDROLOGY... Issued at 319 PM EDT Sat May 26 2018 River stages continue falling. This trend will continue through the holiday weekend. The next risk for basin wide, measurable rainfall will hold off until the middle of next week when the remnants of Alberto will likely move into the Great Lakes region. Projected rainfall amounts may boost a few river sites out of their banks, but flooding appears unlikely at this time given the progressive nature of the system across the area. Trends will continue to be monitored. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...HLO SHORT TERM...HLO LONG TERM...Duke AVIATION...Maczko HYDROLOGY...Hoving MARINE...HLO
Hazardous weather outlook, May 26, 5:54 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 554 PM EDT Sat May 26 2018 MIZ050-056-057-064-065-071-072-272200- Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo- 554 PM EDT Sat May 26 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dense fog is possible near Lake Michigan each morning Sunday morning through Tuesday morning. There is a chance for thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MIZ037>040-043>046-051-052-058-059-066-067-073-074-272200- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm- Gratiot-Ionia-Clinton-Eaton-Ingham-Calhoun-Jackson- 554 PM EDT Sat May 26 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight There is a chance of thunderstorms this evening and early tonight. A few of these storm may be strong or even severe along and north of M-10, producing hail to 1 inch in diameter. Storms will also have the potential to produce very heavy downpours and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms along and east of a line from Big Rapids to Battle Creek on Sunday. These storms will have the potential to produce very heavy downpours. There is a chance for thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-272200- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 554 PM EDT Sat May 26 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Fog is expected to redevelop late tonight over Lake Michigan. This fog may become dense. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dense fog is possible Sunday morning over Lake Michigan. Fog is then expected to redevelop and potentially become dense late Sunday night into Monday morning, and late Monday night into Tuesday morning. There is a chance of thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. HLO
In the hours before
Special weather statement, May 26, 7:01 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT SAT MAY 26 2018
MIZ045-046-270000-
Isabella MI-Mecosta MI-
701 PM EDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Chippewa Lake. Movement was
southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Clare... Rosebush... Barryton...
Lake Isabella... Brinton... Chippewa Lake...
Delwin... Beal City... Loomis...
Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4364 8527 4380 8550 4382 8511 4381 8466
4380 8460 4367 8461
TIME...MOT...LOC 2301Z 302DEG 5KT 4380 8472 4377 8532
HLOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:01 PM EDT | Special Weather Statement | GRR | Isabella | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.